Idaho, 2015

Flooding and High Wind in Idaho, December 8 to 9, 2015

December 8 to 9, 2015 · NWS OTX · 13 events in 6 counties and zones

An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. The resulting high winds brought about substantial damage across North Idaho.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. The resulting high winds brought about substantial damage across North Idaho. In addition heavy rain over the two days preceding and occurring with the windstorm brought about river rises, mudslides, and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 7, 10:31 PM PST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 7, 10:31 PM PST, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Spokane WA
1031 PM PST MON DEC 7 2015

.SYNOPSIS...
More rain Tuesday and Wednesday will raise concerns of minor field
flooding, rises on small streams, and minor mud slides. Wednesday
will be the windiest day of the week, and has the potential for
gusts of 50 mph or more over the Palouse, West Plains, Spokane
area, and the Lewiston area. Cooler temperatures by the end of
the week can bring snow to the low elevations of the Columbia
Basin.

&&

.DISCUSSION...

The surface low is moving quickly to the east this evening across
the southern ID Panhandle. There was even enough instability
earlier to get some lightning stretching from the Tri-Cities to
the Camas Prairie. Lots of little updates to be made for the
remainder of the night. Given the track of the low was a bit
further south than expected...temperatures have been slow to warm
up across portions of north ID and into southern Pend Oreille
County. Moderate to heavy snow was falling across Lookout Pass
earlier which created quite poor driving conditions. It looks like
from area cameras over the pass that roads continue to be
treacherous and the road may be closed in one direction. Snow will
be decreasing through the night and snow levels will slowly rise.
Temperatures will remain quite mild through the night with near
record breaking daytime temperatures expected tomorrow. 20 degrees
above average for this time of the year! Given the more southern
track of the low we are not expecting the breezy winds across the
Spokane area tonight. Locations closer to the vicinity of the low
will continue to see breezy winds through the evening. Pullman and
Lewiston down towards the Camas Prairie could see gusts 20-30 mph
through midnight. /Nisbet

&&

.AVIATION...
06Z TAFS: Spokane area could see IFR/MVFR cigs and vis prior to
the next batch of rain set to move in ard 14Z. Pullman and
Lewiston will continue w elevated winds through the overnight
hours. Rain will move through the region starting at 11z for
western taf locations and move east through the morning. -RA will
be mainly confined to the Cascade crest and north ID by afternoon.
Breezy SW winds will increase starting around 18Z across the
Columbia Basin and into the Spokane/COE and Palouse areas. Winds
will continue through the afternoon and evening hours. The
strongest wind gusts are expected to be at KGEG and KPUW through
the early evening hours. Winds are expected to remain elevated
through the night and into a very windy Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  55  47  49  35  40 /  10 100  90  70  20  80
Coeur d'Alene  36  53  45  48  34  40 /  20 100 100  90  20  70
Pullman        41  56  47  48  36  43 /  10 100  70  90  20  80
Lewiston       44  61  49  52  38  47 /  10  80  60  60  30  60
Colville       33  48  40  47  32  37 /  10 100 100  70  20  70
Sandpoint      34  47  43  45  33  38 /  30 100 100 100  20  70
Kellogg        35  46  43  43  32  36 /  70 100 100 100  30  80
Moses Lake     37  56  48  53  36  46 /  20  90  40  20  50  70
Wenatchee      35  50  42  48  34  42 /  20  60  50  20  50  70
Omak           33  46  41  45  31  38 /  10  70  80  20  20  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Dec 7, 5:15 AM PST, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
515 AM PST MON DEC 7 2015

IDZ001>004-026-027-WAZ031>038-041>044-081400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
515 AM PST MON DEC 7 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Heavy rain is expected across the area this afternoon. This could
lead to water problems in localized areas. Gusty winds are also
expected this evening...mainly on the Palouse, Pomeroy area as
well as the Wenatchee area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

More wet and windy weather is expected on Tuesday and Wednesday.
More local flooding is possible. Mudslides are also possible in
areas with steeper terrain. Additionally, strong winds are
expected on Wednesday with gusts to 55 mph possible. The weather
will turn cooler by the end of the week which could mean the
return of low elevation snow.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 6 flood. Local standard time, as filed.

Flood, Benewah

When
December 8, 12:00 AM PST to 10:30 AM PST
Where
Benewah County, Santa to 0.11 mi SSW of Santa
Cause
Heavy Rain / Burn Area
Reported by
Other Federal Agency
Coordinates
47.150, -116.450

A federal agency reported water out of bank near Santa, Idaho on the St Maries river and an ice jam.

High Wind, Northern Panhandle

When
December 9, 12:00 AM PST
Where
Northern Panhandle forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A mesonet at the top of Schweitzer Mountain, about 5 miles west of Colburn, Idaho reported a wind gust of 73 mph.

High Wind, Coeur D'Alene Area

When
December 9, 7:00 AM PST to 7:17 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of broadcast media reported tress and wires down on I-90 in the westbound lane just to the east of Coeur d' Alene, ID.

Flood, Bonner

When
December 9, 7:00 AM PST to 11:45 AM PST
Where
Bonner County, 5 mi N of Sandpoint to 3.25 mi W of Selle
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
48.352, -116.550

A member of the broadcast media reported that Oliver road was washed out from heavy rain in 5 miles north of Sandpoint, Idaho.

High Wind, Coeur D'Alene Area

When
December 9, 7:00 AM PST to 8:00 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The AWOS at the Coeur d' Alene airport in Coeur d' Alene, Idaho reported a wind gust of 61 mph.

High Wind, Coeur D'Alene Area

When
December 9, 7:00 AM PST to 8:00 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

An emergency manager reported minor damage to homes around the airport in Coeur d' Alene, Idaho.

High Wind, Coeur D'Alene Area

When
December 9, 7:00 AM PST to 8:00 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of broadcast media reported a tree down on west bound I-90 at MP 24.5.

High Wind, Lewiston Area

When
December 9, 7:00 AM PST to 8:00 AM PST
Where
Lewiston Area forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

The ASOS in Lewiston, Idaho reported a wind gust of 60 mph.

Flood, Bonner

When
December 9, 9:00 AM PST to 1:27 PM PST
Where
Bonner County, 0.73 mi E of Samuels to 0.81 mi E of Samuels
Cause
Heavy Rain / Snow Melt
Reported by
Amateur Radio
Coordinates
48.420, -116.504

An amateur radio operator reported that the Pack river exceeded historical measurement. The USGS to asssess new rating of Dec 9,2015 at the gauge near Colburn, Idaho.

Flood, Bonner

When
December 9, 9:00 AM PST to 1:30 PM PST
Where
Bonner County, Clark Fork to 0.26 mi N of Clark Fork
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
48.150, -116.180

A member of the public near Clark Fork, Idaho reported that Lightning creek is at bank-full with a video posted to social media.

Flood, Boundary

When
December 9, 9:00 AM PST to 1:15 PM PST
Where
Boundary County, 0.95 mi W of Moravia to 0.8 mi W of Moravia
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
48.650, -116.401

A trained spotter reported flooding along Deep Creek at Lions Den Road 6 miles north of Naples, Idaho.

High Wind, Coeur D'Alene Area

When
December 9, 10:00 AM PST to 11:00 AM PST
Where
Coeur D'Alene Area forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of broadcast media reported a tree down near 7th and Randle in Coeur d' Alene, Idaho.

Flood, Bonner

When
December 9, 11:00 AM PST to 12:00 PM PST
Where
Bonner County, 1.59 mi WNW of Elmira to 1.07 mi NW of Elmira
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.491, -116.480

An emergency manager noted several roads were closed from water over the roadway along and near Schewitzer creek, Sand creek, Grouse creek, and the Upper Pack river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604283, 604001, 603964, 603982, 603989, 603990, 603991, 603992, 604004, 604006, 604007, 603993, 603981.